Alert archive / North Carolina / Flash Flood Warnings in 2020
Flash Flood Warning 54, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Nov 11, 2020, 6:07 PM EST for Edgecombe County, Nash County, Wilson County, North Carolina. It was in force for 5 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 11, 2020, 6:07 PM EST (23:07 UTC)
- Expired
- Nov 11, 2020, 11:00 PM EST
- In force
- 5 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Edgecombe County, NC, Nash County, NC, Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 65 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 11, 6:49 PM EST | FLASH FLOOD | 2 Nnw Wilson, NC | WATER RESCUE OCCURRED DUE TO FLOODING AT STEDMAN DRIVE AND HERMAN DRIVE IN WILSON CITY. |
| Nov 11, 6:52 PM EST | FLASH FLOOD | 1 S New Hope, NC | WATER RESCUE OCCURRED DUE TO FLOODING AT ST. ANDREWS DRIVE AND SUMMIT PLACE DRIVE IN WILSON CITY. |
| Nov 11, 6:52 PM EST | FLASH FLOOD | 2 S New Hope, NC | REPORTS OF WATER ENTERING LOWER LEVELS OF MULTIPLE APARTMENT UNITS AT STARSHIP LANE OFF OF AIRPORT BLVD IN WILSON CITY. |
| Nov 11, 6:52 PM EST | FLASH FLOOD | 3 Se Sims, NC | WATER RESCUE OCCURRED DUE TO FLOODING AT OLD RALEIGH ROAD AND SAINT ROSE CHURCH ROAD IN WILSON CITY. |
| Nov 11, 6:53 PM EST | FLASH FLOOD | 2 Nw Wilson, NC | WATER RESCUE OCCURRED DUE TO FLOODING AT PEAR TREE COURT AND JAYNE LANE IN WILSON CITY. |
| Nov 11, 6:53 PM EST | HEAVY RAIN 5.04 | 4 Nw Elm City, NC | ASOS STATION KRWI ROCKY MOUNT, MEASURED BETWEEN 1PM AND 7PM. |
| Nov 11, 8:39 PM EST | FLASH FLOOD | 3 Se Sims, NC | WATER RESCUE OCCURRED DUE TO FLOODING AT OLD RALEIGH ROAD AND SAINT ROSE CHURCH ROAD IN WILSON CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 848 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
555
WGUS52 KRAH 112307
FFWRAH
NCC065-127-195-120215-
/O.NEW.KRAH.FF.W.0054.201111T2307Z-201112T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
607 PM EST Wed Nov 11 2020
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
West Central Edgecombe County in central North Carolina...
Southeastern Nash County in central North Carolina...
Northeastern Wilson County in central North Carolina...
* Until 915 PM EST.
* At 607 PM EST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
has fallen. Flash flooding is already occurring.
HAZARD...Life threatening flash flooding. Showers and
thunderstorms producing flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Rocky Mount, Tarboro, Wilson, Elm City, Sharpsburg, Sims, Tar
River Reservoir, New Hope and Kingsboro.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3585 7798 3594 7786 3599 7773 3600 7766
3595 7759 3590 7759 3584 7769 3570 7800
3575 7806
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...0.5-2 INCHES IN 1 HOUR
$$
GIH3 follow-up statements
829
WGUS72 KRAH 120003
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
703 PM EST Wed Nov 11 2020
NCC065-127-195-120215-
/O.CON.KRAH.FF.W.0054.000000T0000Z-201112T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Edgecombe NC-Nash NC-Wilson NC-
703 PM EST Wed Nov 11 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM EST THIS
EVENING FOR WEST CENTRAL EDGECOMBE, SOUTHEASTERN NASH AND
NORTHEASTERN WILSON COUNTIES...
At 703 PM EST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between 2
and 5 inches of rain have fallen, with 5 inches of rain observed at
the Rocky Mount-Wilson Regional Airport between 1pm and 7pm. Flash
flooding is already occurring.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Doppler radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Rocky Mount, Tarboro, Wilson, Elm City, Sharpsburg, Sims, Tar
River Reservoir, New Hope and Kingsboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3585 7798 3594 7786 3599 7773 3600 7766
3595 7759 3590 7759 3584 7769 3570 7800
3575 7806
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...0.5-1 INCH IN 1 HOUR
$$
Green614
WGUS52 KRAH 120153
FFWRAH
NCC065-127-195-120415-
/O.EXT.KRAH.FF.W.0054.000000T0000Z-201112T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
853 PM EST Wed Nov 11 2020
The National Weather Service in Raleigh has extended the
* Flash Flood Warning for...
West Central Edgecombe County in central North Carolina...
Southeastern Nash County in central North Carolina...
Northeastern Wilson County in central North Carolina...
* Until 1115 PM EST.
* At 853 PM EST, Doppler radar and automated rain gauges indicated
showers and thunderstorms producing heavy rain across the warned
area. Between 2 and 5 inches of rain has fallen since 5 PM. Flash
flooding is already occurring, and some roads remain closed in
this area. Additional rain is likely through the evening.
HAZARD...Life threatening flash flooding. Showers and
thunderstorms producing flash flooding.
SOURCE...Doppler radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will continue to experience flash flooding
include...
Rocky Mount, Tarboro, Wilson, Elm City, Sharpsburg, Sims, Tar
River Reservoir, New Hope and Kingsboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3585 7798 3594 7786 3599 7773 3600 7766
3595 7759 3590 7759 3584 7769 3570 7800
3575 7806
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-2 INCHES IN 2 HOURS
$$
GIH335
WGUS72 KRAH 120400
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
1100 PM EST Wed Nov 11 2020
NCC065-127-195-120410-
/O.CAN.KRAH.FF.W.0054.000000T0000Z-201112T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Edgecombe NC-Nash NC-Wilson NC-
1100 PM EST Wed Nov 11 2020
...FLASH FLOOD WARNING HAS BEEN REPLACED BY AN AREAL FLOOD WARNING
FOR WEST CENTRAL EDGECOMBE, SOUTHEASTERN NASH AND NORTHEASTERN
WILSON COUNTIES...
The heavy rain has ended, however some flooding persists, with
several roads still closed or impassable. Therefore, the flash flood
warning has been replaced by an areal flood warning. Additional
light to moderate rainfall is expected over the next few hours in
this area. Please continue to heed remaining road closures.
A Flash Flood Watch remains in effect until 700 PM EST Thursday for
a portion of central North Carolina.
LAT...LON 3585 7798 3594 7786 3599 7773 3600 7766
3595 7759 3590 7759 3584 7769 3570 7800
3575 7806
$$
GIHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Nov 11, 3:24 PM EST, 2 hours 43 minutes earlier.
Area forecast discussion, Nov 11, 3:24 PM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 324 PM EST Wed Nov 11 2020 .SYNOPSIS... A stream of tropical moisture will spread across central and eastern NC through Thursday as a cold front approaches from the west. The front will cross the Appalachians this evening and then move slowly across central NC through Thursday before moving off the coast by late Friday. Chilly high pressure will build into the region for the weekend. && .NEAR TERM /THROUGH THURSDAY NIGHT/... As of 320 PM Wednesday... ...Flash Flood Watch expanded to include all of central NC through 7pm Thursday... Latest surface analysis shows a cold front moving into the southern Appalachians with a strong area of high pressure across the western Atlantic. In addition, Tropical Storm Eta was located about 100 miles southwest of Tampa FL and was moving toward the north/northeast. A plume of deep tropical moisture was moving across the Carolinas with precipitable water values analyzed in excess of 2 inches with the 12Z RAOB from KGSO this morning setting a record value of 2.01 inches for today which is more than 3 times the normal value (0.6 inches). Surface dew points have climbed into the lower to mid 70s with a dew point of 76 noted at KTTA and KCTZ. The elevated dew points have resulted in the airmass becoming moderately unstable with MLCAPE values in excess of 1500 J/Kg noted across much of the western and southern Piedmont including the Triad with MLCAPE values in excess of 1000 J/Kg across most of central NC. As a broad upper trough across the Plains shifts east and a series of upper level disturbances move rapidly northeast in the southwesterly flow aloft, forcing for ascent will increase across the area from west to east tonight into Thursday. In addition, a surface wave (not tropical cyclone Eta) is apt to develop along the front on Thursday as the front slowly moves east across the Piedmont during the day on Thursday. This has resulted in a significant increase in QPF amounts on Thursday with storm total amounts will now average between 3 to 5 inches to the east and south of Raleigh with slightly lesser amounts to the west and northwest. Given the high precipitable water values, the rain will be locally heavy at times with tropical like heavy rain showers. Given the tropical nature of the rain and the greatly increased amounts, have coordinated with neighboring offices to expand the Flash Flood Watch across all of central NC through 7pm on Thursday. The front will slowly move east on thursday night, reaching the coast toward Friday morning. This will result in a gradual reduction in rain coverage, intensity and amounts on Thursday night. It's worth noting that the SPC has placed portions of the western Piedmont including the Triad in a marginal risk of severe thunderstorms for tonight. Given the destablization and a strong flow aloft which has resulted in 0-6km shear values in excess of 30kts, a rotating storm or two is possible, most likely resulting in a damaging wind gust is possible. Lows tonight will range in the mid 60s to the lower 70s. Highs on Thursday will only include an upward advancement of a few degree given the clouds and widespread precipitation. Lows will cool off a bit on Thursday night and range in the lower 50s north to around 60 south. -Blaes && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... As of 300 PM Wednesday... In the upper levels, the trough will continue east of NC Friday with west-southwesterly flow developing across the region through the weekend. A few showers may linger across the Coastal Plain on Friday. At the surface, high pressure will build from the Midwest on Friday to the Mid-Atlantic on Saturday, and into New England on Sunday. Model ensembles are in fairly good agreement through the weekend, then diverge in the overall pattern for the middle of next week. High temperatures will remain above normal on Friday, then cold air advection will lower highs 5-10 degrees on Saturday creating highs in the low to mid 60s. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 300 PM Wednesday... On Sunday night, a shortwave trough and an associated cold front will traverse across the region, however moisture and instability look limited. A few showers may develop across the Coastal Plain and NE Piedmont, but most areas should remain dry. Surface high pressure will then build across the lower Mississippi River Valley. A deeper trough will follow sometime late Monday into Tuesday. NW flow will follow mid-week as high pressure builds across TX. Confidence in the details of the mid-week cold front are low at this time. Slight warm up on Sunday into the mid 60s to low 70s, with highs decreasing into the 50s by Tuesday when the cold air arrives behind the front. Low temperatures will continue to be above normal this weekend, then we should see temperatures in the 30s return by Tuesday morning with areas of patchy frost. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... As of 150 PM Wednesday... An approaching cold front combined with deep tropical moisture will result in adverse aviation conditions with widespread MVFR to IFR CIGS and VSBYS through the 24 hour TAF period as multiple rounds of showers and even a few thunderstorms move across the area. Areas of LIFR conditions are possible, especially late tonight and near thunderstorms. South to southeast winds at around 8 to 12 kts with a few gusts exceeding 15kts are expected into the early evening. Winds will relax slightly tonight and then shift to northerly by around 08Z at KINT and KGSO and around 13Z at KRDU and closer to evening at KRWI and KFAY. There is the potential of some marginal low- level wind shear overnight with a strong southwesterly flow just atop the surface layer. Looking beyond 18Z Thursday: Lingering sub-VFR conditions with areas of showers and possibly a thunderstorms are expected into the evening with precipitation ending and sky/visibility conditions improving from west to east on Friday and Friday night. Much improved conditions are expected on Saturday and early Sunday before a cold front moves across the area on Sunday night into Monday. -Blaes && .RAH WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Thursday evening for NCZ007>011- 021>028-038>043-073>078-083>086-088-089. && SYNOPSIS...Blaes NEAR TERM...Blaes SHORT TERM...JT LONG TERM...JT AVIATION...Blaes
Hazardous weather outlook, Nov 11, 2:52 PM EST, 3 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 252 PM EST Wed Nov 11 2020 NCZ007-008-021>025-038>040-073>075-083-084-122000- Person-Granville-Forsyth-Guilford-Alamance-Orange-Durham-Davidson- Randolph-Chatham-Stanly-Montgomery-Moore-Anson-Richmond- 252 PM EST Wed Nov 11 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. In addition, isolated thunderstorms are expected with a few storms capable of producing a damaging wind gust. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ009>011-026>028-041>043-076>078-085-086-088-089-122000- Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson- Lee-Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson- 252 PM EST Wed Nov 11 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Nov 11, 3:23 PM EST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Raleigh NC
323 PM EST Wed Nov 11 2020
NCZ027-028-042-043-112130-
Edgecombe NC-Nash NC-Johnston NC-Wilson NC-
323 PM EST Wed Nov 11 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN NASH...SOUTHWESTERN
EDGECOMBE...WILSON AND NORTHEASTERN JOHNSTON COUNTIES UNTIL 430 PM
EST...
At 322 PM EST, Doppler radar was tracking a strong thunderstorm near
Bailey, or 17 miles south of Nashville, moving northeast at 20 mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Rocky Mount, Nashville, Wilson, Elm City, Bailey, Micro, Sharpsburg,
Pinetops, Kenly and Lucama.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3582 7759 3559 7801 3560 7806 3554 7809
3549 7818 3566 7833 3604 7798
TIME...MOT...LOC 2022Z 227DEG 16KT 3573 7805
JJTSpecial weather statement, Nov 11, 5:16 PM EST, 51 minutes before
Special Weather Statement National Weather Service Raleigh NC 516 PM EST Wed Nov 11 2020 NCZ021-022-038-112300- Guilford NC-Forsyth NC-Davidson NC- 516 PM EST Wed Nov 11 2020 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN FORSYTH...NORTHEASTERN DAVIDSON AND NORTHWESTERN GUILFORD COUNTIES UNTIL 600 PM EST... At 515 PM EST, Doppler radar was tracking a strong thunderstorm near Winston-Salem, moving northeast at 30 mph. Wind gusts up to 50 mph will be possible with this storm. Heavy rain and minor flooding will also be possible with this storm. Locations impacted include... Winston-Salem, Kernersville, Summerfield, Stokesdale, Walkertown, Sedge Garden, Colfax, Belews Creek and Belews Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 50 mph are capable of knocking down small or weakened trees and blowing around trash cans, potted plants, lawn furniture and other light outdoor objects. Locally heavy rain will quickly reduce visibility and result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks, streams, and areas of poor drainage. Drivers are urged to slow down and use extra caution to avoid hydroplaning, especially in urban areas where prolonged heavy rain can quickly lead to flooding. && LAT...LON 3626 8021 3625 7988 3593 8011 3600 8031 TIME...MOT...LOC 2215Z 203DEG 27KT 3604 8017 Green
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 11, 3:08 AM EST | Flash Flood Watch | RAH | Alamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more | 36 hr |
| Nov 11, 3:23 PM EST | Special Weather Statement | RAH | Nash, Wilson | 67 min |
| Nov 11, 4:13 PM EST | Areal Flood Advisory | RAH | Edgecombe, Halifax, Johnston, Nash, Wilson | 3 hr |
| Nov 11, 5:16 PM EST | Special Weather Statement | RAH | Forsyth | 44 min |
| Nov 11, 5:48 PM EST | Areal Flood Advisory | RAH | Davidson, Forsyth, Guilford | 2 hr |
| Nov 11, 6:34 PM EST | Special Weather Statement | RAH | Wayne | 41 min |
Nearby
Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.